seamonkey

10+ Year Member
Apr 10, 2007
96
1
gas forums
Status
Fellow [Any Field]
So, in my young resident career, I am occasionally asked to provide inotropy and/or chronotropy. I'm trying out a few meds to see how they work....

however, the one that consistently gets the "stink eye" look from other people when I roll out of the OR with it hanging is dopamine. As in "what the **** are you thinking, running that ****?" From my limited experience, it has worked great. It seems like a rather reasonable weapon in the arsenal that a lot of people regard as arcane an approach to medicine as leeches.

So...?

Why does it suck so bad? Why so you hate/love it? What so I need to watch out for/how will it burn me?

(I'm talking about big cardio/vasculo-paths here, not just an ASA 1-2 trauma needing an extra little pressure help from neo at 100/hr)
 
Last edited:

cchoukal

Senior Member
Moderator
15+ Year Member
Jul 10, 2001
2,044
195
SF, CA
Visit site
Status
Attending Physician
It's been shown to increase mortality in patients with cardiogenic shock in a subgroup analysis in a large randomized trial published in the NEJM earlier this year.

I believe it's also been shown to increase mortality in sepsis patients (different study).

It invariably increases the heart rate, which you almost never want.
 

Coastie

Junior Member
10+ Year Member
Oct 17, 2005
2,538
6
Status
Resident [Any Field]
So, in my young resident career, I am occasionally asked to provide inotropy and/or chronotropy. I'm trying out a few meds to see how they work....

however, the one that consistently gets the "stink eye" look from other people when I roll out of the OR with it hanging is dopamine. As in "what the **** are you thinking, running that ****?" From my limited experience, it has worked great. It seems like a rather reasonable weapon in the arsenal that a lot of people regard as arcane an approach to medicine as leeches.

So...?

Why does it suck so bad? Why so you hate/love it? What so I need to watch out for/how will it burn me?

(I'm talking about big cardio/vasculo-paths here, not just an ASA 1-2 trauma needing an extra little pressure help from neo at 100/hr)
As long as you know what you're doing, it doesn't really matter what you use...and there is no such thing as a "max dose", despite what ICU nurses/medicine people say. :laugh:
 

IlDestriero

Ether Man
10+ Year Member
Nov 24, 2007
7,551
7,044
The ivory tower.
Status
Attending Physician
Nice!

I forgot that kids existed.
It's a great go to bandaid for most peds patients. Often CP kids, bizarre syndrome NOS, etc need a little boost while anesthetized and don't respond as you would expect to fluids. If they're septic, epi and norepi are the way to go depending on what's going on. Either way, the little guys, unlike the desiccated fossils, usually like a rapid HR.
3 cheers for Dopamine!
 
Jan 24, 2003
870
64
Visit site
Status
Attending Physician
It's a great go to bandaid for most peds patients. Often CP kids, bizarre syndrome NOS, etc need a little boost while anesthetized and don't respond as you would expect to fluids. If they're septic, epi and norepi are the way to go depending on what's going on. Either way, the little guys, unlike the desiccated fossils, usually like a rapid HR.
3 cheers for Dopamine!
Ditto!!! Hip hip hooray for dopamine in kids! 20 mcg/kg/minute goes a long way when you're headed toward the crapper.
 

proman

Member
Moderator Emeritus
15+ Year Member
Mar 5, 2002
1,858
11
Status
Attending Physician
I've never done a case when I thought, "if only I had a dopamine drip here". I've thought that plenty of times with E and NE. I have use for epi, norepi, even dobutamine (rarely). What does dopamine get me that the other catecholamines don't (other than diuresis which doesn't protect kidneys and is rarely beneficial)?
 

fakin' the funk

ASA Member
10+ Year Member
Aug 23, 2004
2,711
570
Status
Attending Physician
So, in my young resident career, I am occasionally asked to provide inotropy and/or chronotropy. I'm trying out a few meds to see how they work....

however, the one that consistently gets the "stink eye" look from other people when I roll out of the OR with it hanging is dopamine. As in "what the **** are you thinking, running that ****?" From my limited experience, it has worked great. It seems like a rather reasonable weapon in the arsenal that a lot of people regard as arcane an approach to medicine as leeches.

(I'm talking about big cardio/vasculo-paths here, not just an ASA 1-2 trauma needing an extra little pressure help from neo at 100/hr)
I think those stink eyes stem from the general (mis?)conception that dopamine just isn't that efficacious a pressor. In my own low-n and short experience (mostly in decompensated HF), it doesn't do a whole lot for BP or CO overall, but it does make people really, really tachycardic. That supposed alpha-1/SVR effect above 10 mcg/kg/min...I dunno, I just haven't seen it.

In sepsis, seems to me like NE is a great drug. In decompensated HF, seems like dobutamine +/- additional afterload reduction works great.
 
Jan 24, 2003
870
64
Visit site
Status
Attending Physician
Bottom line for this discussion. I think we've established that dopamine is not the right drug for adults and anyone at risk for CAD because of the tachycardia. For infants and children through adolescence, it's easy to get, easy to titrate, and doesn't require a central line for max doses, so more beneficial in pediatric sepsis in the acute phase. usually not a go to for postop pedi hearts, more for patients getting initiated on milrinone who can't tolerate it from a bp standpoint.
 

Hamhock

10+ Year Member
May 6, 2009
1,191
435
Status
Attending Physician
dopamine ... and doesn't require a central line for max doses
I have never understood the thinking that dopamine is OK through a peripheral line. Please explain.

Yes, in a pinch, any pressor is OK for a very brief time peripherally - but they all should be central, including dopamine.

I wish I knew the history of this rumor that dopamine is fine peripherally. If someone knows it, please educate me.

HH
 

Coastie

Junior Member
10+ Year Member
Oct 17, 2005
2,538
6
Status
Resident [Any Field]
Bottom line for this discussion. I think we've established that dopamine is not the right drug for adults and anyone at risk for CAD because of the tachycardia. For infants and children through adolescence, it's easy to get, easy to titrate, and doesn't require a central line for max doses, so more beneficial in pediatric sepsis in the acute phase. usually not a go to for postop pedi hearts, more for patients getting initiated on milrinone who can't tolerate it from a bp standpoint.
no such thing as "max dose"...

and you should put pressors through a central line if possible..
 
Jan 24, 2003
870
64
Visit site
Status
Attending Physician
Maybe I didn't make myself clear--- "septic patient in the acute phase"-- i.e. 1 year old comes in with fever, sepsis and bp in the toilet to the ED- while you're going down the sepsis algorithm (60 cc/kg fluid hard and fast, abx, pressors), 20 mcg/kg/min of dopa goes a long way till you're at a place where you have the resources to place a central line safely. Think small community hospital- how many people are jumping to place a central line in a 1 year old? yes, the dopa could extravasate and cause tissue damage-- yes, it's ideal to run pressors through a central line, does that mean you deny patients pressors until you get a central line in?

And regarding dopa max dose-- every institution is different- if you need more than 20 mcg/kg/min of dopa it's time to start thinking about some different receptors.
 

Laryngophed

Supratentorial problems
10+ Year Member
Sep 4, 2007
2,690
890
TDC
Status
Fellow [Any Field]
So then, what do you use when inotropy is required if dopamine is out? Cardiac glycosides?

ETA - I am aiming this post toward the care of adult patients, but I'd be happy to hear about the little people as well.
 
OP
seamonkey

seamonkey

10+ Year Member
Apr 10, 2007
96
1
gas forums
Status
Fellow [Any Field]
In the instances in which I have run it (and gotten the stink-eye) it was patients that did indeed need both inotropic and chronotropic assistance...and it seemed to work great. Tachycardia in this 65yr old cardiovasculopath was not an issue, as i was trying to treat his bradycardia and hypotension during an emergent TEVAR.

Other options, I guess would be dobutamine, but i feel that I would have had to add another agent as well, so i said "screw it" and went with something I knew would address both at once........but as I said, still got the "look".

and with epi i worry about rhythm issues...so I ran dopamine.......

give me other options